Format

Send to

Choose Destination
See comment in PubMed Commons below
Schweiz Med Wochenschr. 2000 Jul 1;130(26):977-83.

[Immediate hypersensitivity reactions to parenteral glucocorticoids? Analysis of 14 cases].

[Article in German]

Author information

1
Medizinische Klinik, Rätisches Kantons- und Regionalspital Chur.

Abstract

Immediate hypersensitivity reactions to parenteral glucocorticoids are rare but often serious and life-threatening. In the medical literature some hundred case reports of corticoid hypersensitivity after parenteral administration have been published. The pathomechanism may be immunological or non-immunological in nature and the reaction can be due to the steroid itself or to the excipients. We report on 14 suspected hypersensitivity reactions occurring in 13 patients immediately after parenteral glucocorticoid administration. These cases were reported to the Swiss Drug Monitoring Centre SANZ between 1981 and 1999. 5 out of 26 preparations available in Switzerland and 4 out of the 6 glucocorticoids used for parenteral administration were involved (beta-methasone, methylprednisolone, prednisolone, triamcinolone). 9 reactions were life-threatening: 3 patients experienced an acute asthma attack and 6 a serious anaphylactic reaction including shock. Risk factors were known in 10 patients: allergy was mentioned in 6 patients, and asthma and aspirin-sensitivity in 2 patients each. In 2 patients a clinically relevant cross-reaction with another glucocorticoid was known, while 6 patients tolerated another steroid without problems. Only in 6 cases were skin tests performed: 3 were positive for the preparation, and in one of these cases the skin test was positive for the steroid itself. In 2 cases the hypersensitivity reaction could be traced back to the additive carboxymethylcellulose. Practitioners should be aware of hypersensitivity reactions to glucocorticoids whenever there is a worsening of the clinical status in spite of maximal steroid therapy.

PMID:
10994063
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center